Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

   
 
 

 

Bounded eigenfunctions
and absolutely continuous spectra
for one-dimensional Schrödinger operators


Author: Barry Simon
Journal: Proc. Amer. Math. Soc. 124 (1996), 3361-3369
MSC (1991): Primary 34L40
DOI: https://doi.org/10.1090/S0002-9939-96-03599-X
MathSciNet review: 1350963
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We provide a short proof of that case of the Gilbert-Pearson theorem that is most often used: That all eigenfunctions bounded implies purely a.c. spectrum. Two appendices illuminate Weidmann's result that potentials of bounded variation have strictly a.c. spectrum on a half-axis.


References [Enhancements On Off] (What's this?)

  • [1] N. Aronszajn, On a problem of Weyl in the theory of Sturm-Liouville equations, Am. J. Math. 79 (1957), 597--610. MR 19:550
  • [2] H. Behncke, Absolute continuity of Hamiltonians with von Neumann Wigner potentials, II, Manu-scripta Math. 71 (1991), 163--181. MR 93f:81031
  • [3] P. Briet and E. Mourre, Some resolvent estimates for Sturm-Liouville operators, preprint.
  • [4] R. Carmona, One-dimensional Schrödinger operators with random or deterministic potentials: New spectral types, J. Funct. Anal. 51 (1983), 229--258. MR 85k:34144
  • [5] E. Coddington and N. Levinson, Theory of Ordinary Differential Equations, McGraw-Hill, New York, 1955. MR 16:1022
  • [6] J. Dombrowksi and P. Nevai, Orthogonal polynomials, measures, and recurrence relations, SIAM J. Math. Anal. 17 (1986), 752--759. MR 87g:42039
  • [7] W. Donoghue, On the perturbation of spectra, Commun. Pure Appl. Math. 18 (1965), 559--579. MR 32:8171
  • [8] D.J. Gilbert, On subordinacy and analysis of the spectrum of Schrödinger operators with two singular endpoints, Proc. Roy. Soc. Edinburgh Sect. A 112 (1989), 213--229. MR 90j:47061
  • [9] D.J. Gilbert and D.B. Pearson, On subordinacy and analysis of the spectrum of one-dimensional Schrödinger operators, J. Math. Anal. Appl. 128 (1987), 30--56. MR 89a:34033
  • [10] D.B. Hinton and J.K. Shaw, Absolutely continuous spectra of second order differential operators with short and long range potentials, Siam J. Math. Anal. 17 (1986), 182--196. MR 87c:34038
  • [11] S. Khan and D.B. Pearson, Subordinacy and spectral theory for infinite matrices, Helv. Phys.
    Acta 65 (1992), 505--527. MR 94a:47066
  • [12] A. Kiselev, Absolutely continuous spectrum of one-dimensional Schrödinger operators and Jacobi matrices with slowly decreasing potentials, preprint.
  • [13] A. Máté and P. Nevai, Orthogonal polynomials and absolutely continuous measures, Approximation Theory IV (C.K. Chui, L.L. Schumaker, and J.D. Ward, eds.), Academic Press, New York, 1983. MR 85j:42044
  • [14] D.B. Pearson, Quantum Scattering and Spectral Theory. Techniques of Physics, vol. 9, Academic Press, London, 1988. MR 91k:81198
  • [15] M. Reed and B. Simon, Methods of Modern Mathematical Physics, III. Scattering Theory, Academic Press, New York, 1979. MR 80m:81085
  • [16] B. Simon, Spectral analysis of rank one perturbations and applications, Proc. Mathematical Quantum Theory II: Schrödinger Operators (J. Feldman, R. Froese, and L.M. Rosen, eds.), CRM Proc. Lecture Notes, vol. 8, Amer. Math. Soc., Providence, RI, 1995, pp. 109--149. CMP 95:12
  • [17] G. Stolz, Bounded solutions and absolute continuity of Sturm-Liouville operators, J. Math. Anal. Appl. 169 (1992), 210--228. MR 93f:34141
  • [18] J. Weidmann, Zur Spektraltheorie von Sturm-Liouville-Operatoren, Math. Z. 98 (1967), 268--302. MR 35:4769
  • [19] ------, Absolut stetiges Spektrum bei Sturm-Liouville-Operatoren und Dirac-Systemen,
    Math. Z. 180 (1982), 423--427. MR 83m:34023
  • [20] ------, Spectral Theory of Ordinary Differential Operators, Lecture Notes in Mathematics Vol. 1258, Springer-Verlag, Berlin/Heidelberg, 1987. MR 89b:47070

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 34L40

Retrieve articles in all journals with MSC (1991): 34L40


Additional Information

Barry Simon
Affiliation: Division of Physics, Mathematics, and Astronomy, California Institute of Technology, 253-37, Pasadena, California 91125
Email: bsimon@caltech.edu

DOI: https://doi.org/10.1090/S0002-9939-96-03599-X
Received by editor(s): April 3, 1995
Received by editor(s) in revised form: April 24, 1995
Additional Notes: This material is based upon work supported by the National Science Foundation under Grant No. DMS-9401491. The Government has certain rights in this material.
Communicated by: Palle E. T. Jorgensen
Article copyright: © Copyright 1996 Barry Simon

American Mathematical Society